Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 21, 2008

Other Medications

Question from India:

I am 48 years old and weigh 100 kg (222 pounds). For my type 2 diabetes, I take metformin and ayurvedic therapy. I need psychiatric medicine due to overflow of unwanted thoughts regarding some improper oppressive things with me. But, most anti-psychotic medicines either lead to weight gain (obesity) or higher blood sugars. Do you know of any anti-psychotic drugs that would not lead to weight gain or increased blood sugars? I have been on flupentixol dihydrochloride.

Answer:

In general, you are correct that a good number of anti-depressant medications cause increased weight gain. At some point, however, you need to weigh the relative importance of the treatment versus the side effects. I would check with your psychiatrist as to which of the drugs would be most helpful for your condition and you can see how it works. Knowing a drug can increase appetite can sometimes allow you to compensate. Your psychiatrist may best know which drug to use and answer your questions along these lines.

JTL